Please login (Members) to view content or
(Nonmembers) this article.
0
No votes yet
Article

Stomatitis Associated With Use of mTOR Inhibitors: Implications for Patients With Invasive Breast Cancer

Josephine Divers
Joyce O’Shaughnessy
CJON 2015, 19(4), 468-474 DOI: 10.1188/15.CJON.468-474

Background: The mammalian target of rapamycin (mTOR) inhibitor everolimus is approved (in combination with exemestane) for the treatment of postmenopausal women with advanced hormone receptor–positive, human epidermal growth factor receptor 2–negative breast cancer resistant to endocrine therapy. Stomatitis is among the most frequently reported dose-limiting adverse events associated with everolimus use, often requiring treatment interruption or dose reduction.

Objectives: This article aims to educate nurses on the identification and management of stomatitis associated with mTOR inhibitors in hormone receptor−positive advanced breast cancer and to assist nurses with additional management techniques to improve patient outcomes.

Methods: An evaluation of the literature highlighting the incidence, identification, and management of stomatitis in cancer was performed with a particular focus on breast cancer. In addition, the experiences of the authors’ cancer center on managing stomatitis are described.

Findings: A growing body of clinical evidence shows the benefits of adding steroid-based mouth rinses to the treatment plan. Clinical experience provides additional insight into stomatitis preventive and management strategies for patients with breast cancer receiving treatment with everolimus.

Members Only

Access to this article is restricted. Please login to view the full article.

Not a current ONS Member or journal subscriber?
Join/Renew Membership or